Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 20, NWS Honolulu, HI

November 6, 2016Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Nov 6, 2016, 3:25 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Nov 7, 2016, 3:47 AM HST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2016, 3:25 PM HST (01:25 UTC)
In effect from
Nov 7, 2016, 3:47 AM HST
Expired
Nov 9, 2016, 3:31 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2016-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2016-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WHHW40 PHFO 070125
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 PM HST SUN NOV 6 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG
ISLAND...

.A LARGE NORTH-NORTHWEST SWELL WILL BUILD RAPIDLY MONDAY BRINGING
WARNING LEVEL SURF TO EXPOSED NORTH AND WEST FACING SHORES OF KAUAI
COUNTY IN THE MORNING...THEN OAHU AND MAUI COUNTY DURING THE
DAY...AND THE BIG ISLAND BY EVENING. WARNING LEVEL SURF WILL
CONTINUE THROUGH TUESDAY.

HIZ001>003-006>009-012-013-017-019-020-025-071430-
/O.NEW.PHFO.SU.W.0020.161107T1600Z-161109T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
325 PM HST SUN NOV 6 2016

...HIGH SURF WARNING IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY. 

* SURF...30 TO 40 FT ALONG NORTH AND WEST FACING SHORES OF NIIHAU
  KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI. SURF
  20 TO 30 FT ALONG WEST FACING SHORES OF OAHU AND NORTH FACING
  SHORES OF THE BIG ISLAND.

* TIMING...SURF WILL RISE RAPIDLY MONDAY MORNING ACROSS
  KAUAI...REACH OAHU AND MAUI COUNTY BY MIDDAY AND THEN THE BIG
  ISLAND IN THE EVENING. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

MORRISON
6 follow-up statements
607 
WHHW40 PHFO 071347
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
347 AM HST MON NOV 7 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG
ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF WEST MAUI...

.A LARGE NORTH-NORTHWEST SWELL WILL BUILD RAPIDLY
TODAY...BRINGING WARNING LEVEL SURF TO EXPOSED NORTH AND WEST
FACING SHORES OF KAUAI COUNTY THIS MORNING...THEN OAHU AND MAUI
COUNTY THIS AFTERNOON...AND THE BIG ISLAND BY EARLY THIS EVENING.
WARNING LEVEL SURF WILL CONTINUE THROUGH TUESDAY.

HIZ001>003-006>009-012-013-017-019-020-025-080400-
/O.EXT.PHFO.SU.W.0020.161107T1347Z-161109T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
347 AM HST MON NOV 7 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* SURF...30 TO 40 FT ALONG NORTH AND WEST FACING SHORES OF 
  NIIHAU KAUAI AND MOLOKAI AND NORTH FACING SHORES OF OAHU AND 
  MAUI. SURF 20 TO 30 FT ALONG WEST FACING SHORES OF OAHU AND 
  NORTH FACING SHORES OF THE BIG ISLAND. 

* TIMING...SURF WILL RISE RAPIDLY THIS MORNING ACROSS KAUAI...
  REACHING OAHU AND MAUI COUNTY THIS AFTERNOON...AND THE BIG
  ISLAND BY EARLY THIS EVENING. SURF WILL REMAIN ELEVATED THROUGH
  TUESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ018-080400-
/O.NEW.PHFO.SU.Y.0049.161107T1347Z-161109T0400Z/
MAUI LEEWARD WEST-
347 AM HST MON NOV 7 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES OF WEST MAUI.

* TIMING...LATE THIS AFTERNOON THROUGH TUESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  CURRENTS MAKING SWIMMING DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$
489 
WHHW40 PHFO 080143
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST MON NOV 7 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG
ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF WEST MAUI...

.A LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO BUILD TONIGHT...
BRINGING WARNING LEVEL SURF TO EXPOSED NORTH AND WEST FACING
SHORES THAT WILL CONTINUE THROUGH TUESDAY. THE SWELL WILL CONTINUE
TO SUBSIDE WEDNESDAY.

HIZ001>003-006>009-012-013-017-019-020-025-081445-
/O.CON.PHFO.SU.W.0020.000000T0000Z-161109T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
343 PM HST MON NOV 7 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* SURF...30 TO 40 FT ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU...KAUAI...AND MOLOKAI...AND NORTH FACING SHORES OF OAHU
  AND MAUI. SURF OF 20 TO 30 FT ALONG WEST FACING SHORES OF OAHU
  AND NORTH FACING SHORES OF THE BIG ISLAND.

* TIMING...SURF WILL CONTINUE TO RISE OVERNIGHT...BEFORE BEGINNING
  TO SUBSIDE TUESDAY...WHILE REMAINING ABOVE WARNING LEVELS. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ018-081445-
/O.CON.PHFO.SU.Y.0049.000000T0000Z-161109T0400Z/
MAUI LEEWARD WEST-
343 PM HST MON NOV 7 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES OF WEST MAUI.

* TIMING...THROUGH TUESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  CURRENTS MAKING SWIMMING DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$
918 
WHHW40 PHFO 081356
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
356 AM HST TUE NOV 8 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG
ISLAND... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF WEST MAUI...

.WARNING-LEVEL SURF ASSOCIATED WITH A VERY LARGE NORTH-NORTHWEST
SWELL WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING
BEACHES THROUGH TODAY. THE SURF SHOULD DROP TO ADVISORY LEVELS BY
THIS EVENING AND HOLD THROUGH TONIGHT...THEN BELOW ADVISORY LEVELS
WEDNESDAY.

HIZ001>003-006>009-012-013-017-019-020-025-090300-
/O.CON.PHFO.SU.W.0020.000000T0000Z-161109T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
356 AM HST TUE NOV 8 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...25 TO 35 FT...ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU...KAUAI...AND MOLOKAI...AND NORTH FACING SHORES OF OAHU
  AND MAUI EARLY...LOWERING TO 18 TO 25 FT IN THE AFTERNOON. SURF
  18 TO 25 FT ALONG WEST FACING SHORES OF OAHU AND NORTH FACING
  SHORES OF THE BIG ISLAND...LOWERING TO 15 TO 20 FT IN THE
  AFTERNOON ON OAHU.

* TIMING...SURF WILL GRADUALLY SUBSIDE THROUGH THE DAY FROM WEST
  TO EAST...WHILE REMAINING ABOVE WARNING LEVELS. SURF WILL DROP
  TO ADVISORY LEVELS TONIGHT ALONG THE EXPOSED SHORES AND LIKELY
  BELOW ADVISORY-LEVELS WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ018-090300-
/O.CON.PHFO.SU.Y.0049.000000T0000Z-161109T0400Z/
MAUI LEEWARD WEST-
356 AM HST TUE NOV 8 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES OF WEST MAUI.

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  CURRENTS MAKING SWIMMING DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

GIBBS
060 
WHHW40 PHFO 081507 AAA
CFWHFO

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
507 AM HST TUE NOV 8 2016

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG
ISLAND... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF WEST MAUI...

.WARNING-LEVEL SURF ASSOCIATED WITH A VERY LARGE NORTH-NORTHWEST
SWELL WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING
BEACHES THROUGH TODAY. THE SURF SHOULD DROP TO ADVISORY LEVELS BY
THIS EVENING AND HOLD THROUGH TONIGHT...THEN BELOW ADVISORY
LEVELS WEDNESDAY.

HIZ001>003-006>009-012-013-017-019-020-025-090400-
/O.CON.PHFO.SU.W.0020.000000T0000Z-161109T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
507 AM HST TUE NOV 8 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...25 TO 35 FT...ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU...KAUAI...AND MOLOKAI...AND NORTH FACING SHORES OF
  OAHU...MAUI AND THE BIG ISLAND EARLY...LOWERING TO 18 TO 25 FT
  IN THE AFTERNOON. SURF 18 TO 25 FT ALONG WEST FACING SHORES OF
  OAHU...LOWERING TO 15 TO 20 FT IN THE AFTERNOON.

* TIMING...SURF WILL GRADUALLY SUBSIDE THROUGH THE DAY FROM WEST 
  TO EAST...WHILE REMAINING ABOVE WARNING LEVELS. SURF WILL DROP 
  TO ADVISORY LEVELS TONIGHT ALONG THE EXPOSED SHORES AND LIKELY 
  BELOW ADVISORY-LEVELS WEDNESDAY. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ018-090400-
/O.CON.PHFO.SU.Y.0049.000000T0000Z-161109T0400Z/
MAUI LEEWARD WEST-
507 AM HST TUE NOV 8 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES OF WEST MAUI.

* TIMING...THROUGH TODAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  CURRENTS MAKING SWIMMING DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$
280 
WHHW40 PHFO 090141
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST TUE NOV 8 2016

...HIGH SURF WARNING FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF KAUAI OAHU AND
WEST MAUI...

.WARNING-LEVEL SURF ASSOCIATED WITH A VERY LARGE NORTH-NORTHWEST
SWELL WILL CONTINUE TO SUBSIDE OVERNIGHT. THE SURF SHOULD DROP BELOW
ADVISORY LEVELS WEDNESDAY.

HIZ003-006-091445-
/O.CAN.PHFO.SU.W.0020.000000T0000Z-161109T0400Z/
/O.EXB.PHFO.SU.Y.0049.000000T0000Z-161109T1600Z/
KAUAI LEEWARD-WAIANAE COAST-
341 PM HST TUE NOV 8 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY FOR WEST
FACING SHORES OF KAUAI AND OAHU... 
...HIGH SURF WARNING IS CANCELLED FOR WEST FACING SHORES OF KAUAI
AND OAHU...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES OF KAUAI AND OAHU.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  CURRENTS MAKING SWIMMING DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

HIZ001-002-007>009-012-013-017-019-020-025-091445-
/O.EXT.PHFO.SU.W.0020.000000T0000Z-161109T1600Z/
NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
341 PM HST TUE NOV 8 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY FOR
NORTH FACING SHORES...

* SURF...18 TO 25 FT...ALONG NORTH FACING SHORES OF
  NIIHAU...KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND. 

* TIMING...SURF WILL GRADUALLY SUBSIDE OVERNIGHT...LIKELY DROPPING
  BELOW ADVISORY LEVELS WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ018-091445-
/O.EXT.PHFO.SU.Y.0049.000000T0000Z-161109T1600Z/
MAUI LEEWARD WEST-
341 PM HST TUE NOV 8 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* SURF...10 TO 15 FEET ALONG WEST FACING SHORES OF WEST MAUI.

* TIMING...THROUGH 6 AM WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  CURRENTS MAKING SWIMMING DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$
706 
WHHW40 PHFO 091331
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 AM HST WED NOV 9 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF 
NIIHAU KAUAI AND OAHU AND FOR NORTH FACING SHORES OF MOLOKAI 
MAUI AND THE BIG ISLAND...

.A NORTH-NORTHWEST SWELL WILL CONTINUE TO PRODUCE ELEVATED SURF
ALONG MOST NORTH AND SOME WEST FACING SHORES TODAY.

HIZ001-002-007>009-012-013-017-019-020-025-100245-
/O.CAN.PHFO.SU.W.0020.000000T0000Z-161109T1600Z/
/O.EXB.PHFO.SU.Y.0049.000000T0000Z-161110T0400Z/
NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST-
331 AM HST WED NOV 9 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...14 TO 18 FEET ALONG NORTH FACING SHORES OF NIIHAU...
  KAUAI...OAHU...MOLOKAI...MAUI AND THE BIG ISLAND.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

HIZ018-091445-
/O.CAN.PHFO.SU.Y.0049.000000T0000Z-161109T1600Z/
MAUI LEEWARD WEST-
331 AM HST WED NOV 9 2016

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HEIGHTS HAS DROPPED OVERNIGHT...AND THE HIGH SURF ADVISORY
IS CANCELLED FOR WEST FACING SHORES OF MAUI.

$$

HIZ003-006-100245-
/O.EXT.PHFO.SU.Y.0049.000000T0000Z-161110T0400Z/
KAUAI LEEWARD-WAIANAE COAST-
331 AM HST WED NOV 9 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...8 TO 12 FEET ALONG WEST FACING SHORES OF KAUAI AND OAHU.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE
CAUTION.

&&

$$

HOUSTON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Nov 6, 9:41 AM HST, 5 hours 44 minutes earlier.

Area forecast discussion, Nov 6, 9:41 AM HST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
941 AM HST Sun Nov 6 2016

.SYNOPSIS...
A remnant front will bring a band of clouds and showers across
the smaller islands on Monday before dissipating near the Big
Island on Tuesday. A surface ridge setting up closer to the state
will lead to a light wind pattern by the middle of the week, which
will continue into next weekend.

&&

.DISCUSSION...
Water vapor imagery shows a mid and upper level ridge just north
of the state, extending from a high far to the west-northwest. At
the surface, a cold front is located several hundred miles north-
northwest of the state. A front dissipated closer to the state,
leaving behind a cloud band over the northern offshore waters. 12z
soundings show inversions around 5kft and precipitable waters
around 1.0 inches, which is about one standard deviation below
normal for this time of year. MIMIC total precipitable water
imagery from this morning shows similar values across the area,
with pockets of drier air mixed in as well. A band of slightly
higher values near 1.25 inches is located over the northern
offshore waters, with values over 1.5 inches pooled along the
front farther to the north-northwest.

A narrow band of low clouds extends northeast from Oahu, with a
couple other bands offshore to the northeast of Maui and southeast
of the Big Island. Rainfall was limited overnight, with only a
handful of gages on Oahu and the Big Island picking up a couple
hundredths over the past 12 hours. The pressure gradient across
the state is weak, with a col just to the north and a surface
ridge farther to the northeast. Land breezes developed at many
locations overnight, and we will see some localized sea breezes
today. High-resolution models show an increasing north-northeast
wind potentially affecting us late this afternoon, which may
focus afternoon clouds across leeward and southern sections of the
islands.

The increasing north-northeast winds late this afternoon/tonight
precede the main cold front. Patchy moisture left behind by the
dissipated front over the northern offshore waters may bring some
showers tonight, but the main moisture associated with the front
should reach Kauai early Monday morning. Recent models have been
trending slightly slower bringing the front down the island
chain, now stalling it near Maui/Big Island later Monday night.
The atmosphere remains capped by an inversion, though forecast
soundings/cross sections show inversion heights/moisture depth
increasing by a few thousand feet. While deeper convection is not
anticipated, low-levels become more saturated and we will see an
increase in shower coverage and overall rainfall chances.

As the front dissipates near Maui/Big Island on Tuesday, it will
leave a cloud band that may linger into early Wednesday. High
pressure building in behind the front, which helped to drive it
southward, is expected to stall and weaken as well, leaving a
surface ridge over the northern offshore waters. This ridge is
expected to shift southward across the state during the middle of
the week as another front approaches from the northwest. This will
lead to a dry convective pattern, with onshore sea breezes and
offshore land breezes but little in the way of rainfall due to the
dry and stable conditions. There are still differences in the
extended, although the GFS and ECMWF have both been trending
farther north with the next front Thursday/Friday. While specifics
are hard to pin down, there is better agreement that we will see a
continued break from trade winds through the weekend and a
potential transition to a more showery pattern.

&&

.AVIATION...
Light ENE trade winds today will back to the NNE by tonight, with
strengthening NE winds expected Monday as high pressure builds to
the NW of the area. While VFR conditions will prevail into
tonight, the light winds will deliver a few clouds to windward
slopes and coasts, with ISOL MVFR VIS/CIG in -SHRA expected. No
AIRMETs are in effect, and none are expected into tonight.

The building high will push a weakening and relatively shallow
frontal boundary over the islands from the N beginning early
Monday, leading to an increase in showery low clouds over N
through E facing slopes and coasts, and potentially warranting an
AIRMET for mountain obscuration. Increasing low-level NE winds on
Monday will likely warrant the issuance of AIRMET TANGO for
moderate turbulence S through W of island terrain.

&&

.MARINE...
The current NNW swell will gradually diminish through tonight. A
very large NNW swell arriving Monday is expected to produce
warning level surf along the north and west facing shores of most
islands for Monday and Tuesday. This swell will gradually subside
from late Tuesday into Wednesday before a large NNW swell arrives
late Wednesday night and continues into Friday.

Trade wind speeds weakened overnight, and there are no Small
Craft Advisories (SCA) currently in effect. A SCA will be
necessary for most waters Monday as seas increase due to the NNW
swell and strengthening northeasterly trade winds associated with
a frontal band.

The large NNW swell will impact harbors exposed to northwest and
north swells with the potential for harbor surges and large
breaking waves at harbor entrances.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

Discussion...Bravender
Aviation...Birchard
Marine...Morrison

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 3:27 PM HSTSmall Craft AdvisoryHFO72 hr
Nov 7, 3:47 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao5 days

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.